South Carolina, 2008Tornadoes and Hail in South Carolina, March 4, 2008
March 4, 2008 · NWS CAE · 25 events in 15 counties and zones
Thunderstorms produced a couple of small tornadoes in the Columbia CWA and a squall line also moved through and took down trees and powerlines across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced a couple of small tornadoes in the Columbia CWA and a squall line also moved through and took down trees and powerlines across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 4, 2:34 PM EST, 1 hour 48 minutes earlier.
Area forecast discussion, Mar 4, 2:34 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
234 PM EST TUE MAR 4 2008
.SYNOPSIS...
LOW PRESSURE CONTINUES TO MARCH NORTHEAST INTO THE OHIO VALLEY.
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT WILL
CONTINUE TO CROSS THE AREA THIS EVENING AND MOVE OFFSHORE
OVERNIGHT. ON WEDNESDAY HIGH PRESSURE WILL BUILD INTO THE AREA
WITH MOSTLY SUNNY SKIES AND REMAIN OVER THE AREA THROUGH THURSDAY
NIGHT.
&&
.NEAR TERM /THROUGH TONIGHT/...
LOW PRESSURE WILL MARCH THROUGH THE OHIO VALLEY OVERNIGHT WITH A
COLD FRONT MOVING ACROSS SC AND INTO THE ATLANTIC BASIN DURING THE
EARLY MORNING HOURS. SHOWERS WILL CONTINUE TO MOVE ACROSS THE
REGION OVERNIGHT WITH EMBEDDED THUNDERSTORMS. MAIN QUESTIONS WITH
THE FRONT WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS. WINDS
WILL BE THE MAIN THREAT AS 850 MB WINDS WILL BE 60 KNOTS AND 700
MB WINDS AROUND 75 KNOTS. WITH THE EXTENSIVE CLOUD COVER LIMITING
HEATING TODAY MUCH OF THE SEVERE THREAT HAS BEEN LIMITED...HOWEVER
WITH THE NORTHEAST MOVEMENT RAINFALL TOTALS OF ONE INCH OR GREATER
CAN BE EXPECTED FOR MANY LOCATIONS. BY MIDNIGHT THE FRONT WILL
HAVE PUSHED ACROSS THE MIDLANDS WITH SKIES SLOWLY BEGINNING TO
CLEAR BY DAYBREAK. THE WINDS WILL ALSO BE AN ISSUE...WITH WINDS
GUSTING TO 30-35 MPH THIS AFTERNOON WITH A BIT HIGHER WINDS
EXPECTED THIS EVENING. AS THE FRONT MOVES OFFSHORE OVERNIGHT AND
THE GRADIENT WEAKENS WINDS WILL SUBSIDE...REACHING 10-15 MPH BY
MORNING. AS A RESULT THE LAKE WIND ADVISORY WILL REMAIN IN PLACE
THROUGH 5 AM.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
HIGH PRESSURE WILL BUILD OVER THE REGION WITH SLIGHTLY COOLER AND
MUCH DRIER AIR MOVING INTO THE REGION. THE HIGH PRESSURE WILL
REMAIN IN CONTROL OF THE AREA THROUGH THURSDAY NIGHT WITH
TEMPERATURES REBOUNDING TO THE LOW 70S BY THURSDAY AFTERNOON.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
LITTLE CHANGE IN THE LONG TERM AS THE FOCUS TODAY HAS CENTERED
AROUND THE POTENTIAL FOR SEVERE WEATHER. ON FRIDAY ANOTHER QUICK
MOVING SYSTEM WILL PROVIDE ANOTHER CHANCE OF PRECIPITATION TO THE
REGION AND MOVE OUT OF THE AREA BY SATURDAY MORNING. HIGH PRESSURE
WILL AGAIN RETURN ON SATURDAY AND REMAIN THROUGH THE END OF THE
LONG TERM FORECAST.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
CURRENTLY A COMPLEX STORM SYSTEM IS CENTERED OVER THE CENTRAL
KENTUCKY WITH A TRAILING COLD FRONT EXTENDING SOUTHWARD THROUGH
WESTERN GEORGIA AND THE FLORIDA PANHANDLE. STRONG WINDS ASSOCIATED WITH
AN 850 MB JET STREAK AHEAD OF THE FRONT WILL CONTINUE TO BRING
STRONG SOUTH WINDS ACROSS THE AREA. THE WINDS WILL CONTINUE UNTIL
LATE THIS EVENING WITH GUSTS TO 35 KNOTS POSSIBLE THIS AFTERNOON. A RAIN
SHIELD OVER EASTERN GEORGIA WILL CROSS THE AREA EARLY THIS
AFTERNOON WHICH WILL BRING SOME IFR VISIBILITY ALONG WITH MVFR
CEILINGS. THUNDERSTORMS BECOME MORE PROBABLY AS THE COLD FRONT
APPROACHES WITH THE BEST CHANCE BEING EARLY THIS EVENING. SOME
OF THE STORMS MAY BE SEVERE. THE FRONT WILL BE EAST OF THE AREA BY
MIDNIGHT TONIGHT...WITH VFR CONDITIONS RETURNING BY WEDNESDAY
MORNING AS SKIES CLEAR AND WINDS DIMINISH.
OUTLOOK...THE FRONTAL SYSTEM WILL MOVE OFFSHORE WEDNESDAY
MORNING WITH VFR CONDITIONS PREVAILING. NO SIGNIFICANT IMPACTS
EXPECTED ON THURSDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 5 AM EST WEDNESDAY FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 5 AM EST WEDNESDAY FOR GAZ040-063>065-
077.
&&Hazardous weather outlook, Mar 4, 5:11 AM EST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
511 AM EST TUE MAR 4 2008
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-051015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
511 AM EST TUE MAR 4 2008
...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 AM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS A
STRONG COLD FRONT MOVES ACROSS THE REGION. SCATTERED THUNDERSTORMS
WILL DEVELOP ALONG AND AHEAD OF THE COLD FRONT THIS AFTERNOON AND
EVENING. SOME OF THE STORMS MAY BECOME SEVERE PRODUCING DAMAGING
WINDS AND POSSIBLE ISOLATED TORNADOES.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
Event by event
21 thunderstorm wind, 3 tornado, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Edgefield
- When
- March 4, 4:22 PM EST
- Where
- Edgefield County, Johnston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 33.830, -81.780
COOP observer reported trees down and roof damage to a home in Johnston.
Tornado, Newberry
- When
- March 4, 4:23 PM EST to 4:27 PM EST
- Where
- Newberry County, 1 mi SE of Prosperity to 2.5 mi NE of Prosperity
- Rating
- EF1
- Path length
- 2.69 mi
- Path width
- 60 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.190, -81.518
Storm survey found many trees down along a path from just southeast of Prosperity to a couple of miles northeast of Prosperity.
Thunderstorm Wind, Fairfield
- When
- March 4, 4:30 PM EST
- Where
- Fairfield County, 10 mi NE of Winnsboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 34.482, -80.976
DOT reported trees down on hwy 20 northeast of Winnsboro.
Tornado, Lancaster
- When
- March 4, 4:42 PM EST to 4:45 PM EST
- Where
- Lancaster County, 3.68 mi WSW of Cauthens Xrds to 4.85 mi SW of Cauthens Xrds
- Rating
- EF0
- Path length
- 1.49 mi
- Path width
- 40 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.600, -80.830
A small tornado took down trees along a path just northeast of Great Falls in Lancaster county along and near J.B. Denton road.
Thunderstorm Wind, Lancaster
- When
- March 4, 4:50 PM EST
- Where
- Lancaster County, Lancaster
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.720, -80.770
Sheriff reported several trees down in Lancaster on Cross street, Barberville road, Floyd road, Winterwood road, Pinoak road, and Springdale road.
Hail, McCormick
- When
- March 4, 6:42 PM EST
- Where
- McCormick County, Mt Carmel
- Measured
- 0.75 in hail
- Reported by
- Post Office
- Coordinates
- 34.000, -82.500
Post Office reported 3/4 inch hail and strong winds with large branches down.
Thunderstorm Wind, Kershaw
- When
- March 4, 7:10 PM EST
- Where
- Kershaw County, Bethune
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 34.420, -80.350
SKYWARN spotter reported trees and powerlines down in Bethune on hwy 341.
Tornado, Aiken
- When
- March 4, 7:19 PM EST to 7:31 PM EST
- Where
- Aiken County, New Ellenton to 5 mi WSW of Wagener
- Rating
- EF0
- Path length
- 20.06 mi
- Path width
- 60 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.420, -81.700
Storm survey found trees down along a path from New Ellenton to just southwest of Wagener. A few powerlines were also down.
Thunderstorm Wind, Lexington
- When
- March 4, 8:08 PM EST
- Where
- Lexington County, 2 mi S of Pelion to 4 mi SW of Gaston
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 33.741, -81.250
SKYWARN spotters reported trees down from near Pelion to near Gaston on Jeffcoat road and also on hwy 6.
Thunderstorm Wind, Lexington
- When
- March 4, 8:58 PM EST
- Where
- Lexington County, Irmo
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 34.080, -81.180
SKYWARN spotter reported trees and signs down on Old Brickyard road.
Thunderstorm Wind, Saluda
- When
- March 4, 9:12 PM EST to 9:24 PM EST
- Where
- Saluda County, Ward to Batesburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.850, -81.730
Sheriff reported small sheds destroyed and the gazebo damaged in Ward and trees down on hwy 178 near Batesburg.
Thunderstorm Wind, Lexington
- When
- March 4, 9:41 PM EST
- Where
- Lexington County, 7 mi ESE of Gaston
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 33.781, -80.987
NWS employee reported trees down on Old Calvery road.
Thunderstorm Wind, Kershaw
- When
- March 4, 9:46 PM EST
- Where
- Kershaw County, 3 mi W of Cassatt
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.370, -80.483
Storm survey found shingles blow off a roof of a home and the owner said the roof briefly lifted up. A few trees were also down.
Thunderstorm Wind, Richland
- When
- March 4, 9:52 PM EST
- Where
- Richland County, Columbia
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.000, -81.020
WIS TV showed video of trees down, one on a home, on Appling Valley road.
Thunderstorm Wind, Sumter
- When
- March 4, 9:55 PM EST
- Where
- Sumter County, Sumter
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 33.920, -80.350
SKYWARN spotter reported trees and powerlines down on Pinewood and Sherood roads. DOT also reported trees down on Secondary Highways 40, 375, and 82.
Thunderstorm Wind, Lee
- When
- March 4, 9:56 PM EST to 10:15 PM EST
- Where
- Lee County, Lynchburg
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 34.070, -80.080
DOT reported trees down in and around the Lynchburg area.
Thunderstorm Wind, Richland
- When
- March 4, 10:00 PM EST
- Where
- Richland County, Eastover
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 33.870, -80.700
Electric company reported trees and powerlines down in Eastover.
Thunderstorm Wind, Calhoun
- When
- March 4, 10:00 PM EST
- Where
- Calhoun County, St Matthews
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 33.670, -80.780
Tri-County Electric reported trees and powerlines down in and around the St. Mathews area.
Thunderstorm Wind, Orangeburg
- When
- March 4, 10:00 PM EST to 10:16 PM EST
- Where
- Orangeburg County, Santee to Vance
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 33.500, -80.470
Electric company reported trees and powerlines down from Santee to Vance.
Thunderstorm Wind, Orangeburg
- When
- March 4, 10:00 PM EST
- Where
- Orangeburg County, Neeses
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 33.530, -81.130
DOT reported large limbs and powerlines down on Ida road.
Thunderstorm Wind, Clarendon
- When
- March 4, 10:00 PM EST
- Where
- Clarendon County, Manning
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 33.700, -80.220
Black River Coop reported several large limbs down and powerlines down.
Thunderstorm Wind, Richland
- When
- March 4, 10:05 PM EST
- Where
- Richland County, 5 mi NNE of Columbia
- Measured
- 75 kt (86 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.067, -80.987
Broadcast media and storm survey found that a strong downburst took down many trees at the Columbia Country club and did minor damage to the clubhouse.
Thunderstorm Wind, Clarendon
- When
- March 4, 10:10 PM EST
- Where
- Clarendon County, 2 mi W of Turbeville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 33.880, -80.055
DOT reported several trees down west of Turbeville on secondary roads.
Thunderstorm Wind, Sumter
- When
- March 4, 10:15 PM EST to 10:20 PM EST
- Where
- Sumter County, 20 mi ENE of Sumter to 14 mi E of Sumter
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 34.031, -80.028
DOT reported several trees down along and near hwy 53.
Thunderstorm Wind, Sumter
- When
- March 4, 10:15 PM EST to 10:20 PM EST
- Where
- Sumter County, 20 mi ENE of Sumter to 14 mi E of Sumter
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 34.031, -80.028
DOT reported several trees down along and near hwy 53.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, March 4, 20081 death · $177,000 · 50 kt wind · 21 events
- Winter Storm in Vermont, March 4 to 5, 20081 death · $85,000 · 7 events
- Winter Storm in Ohio, March 4 to 7, 2008$28 million · 27 events
- Winter Storm in Indiana, March 4 to 5, 20081 death · 16 events
- Tornado and Damaging Wind in Virginia, March 4, 20082 injured · $1.8 million · EF1 · 2 events
- Tornadoes and Hail in North Carolina, March 4 to 5, 2008$350,000 · EF0 · 62 events
- Tornado and Damaging Winds in North Carolina, March 4, 2008$2.1 million · EF0 · 12 events
- Winter Storm in Pennsylvania, March 4 to 5, 2008$2.0 million · 3 events
- Flash Flood in North Carolina, March 4, 2008$1.5 million · 1 event
- Damaging Winds in Virginia, March 4, 2008$135,000 · 53 kt wind · 46 events
- Tornadoes and Flash Flood in Alabama, March 4, 2008$204,000 · EF1 · 10 events
- Flood and Damaging Winds in Maryland, March 4 to 5, 2008$432,000 · 63 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74162, 74130, 74163, 74131, 74430, 74132, 74157, 74133, 74135, 74159, 74161, 74140, 74144, 74137, 74154, 74145, 74138, 74141, 74142, 74143, 74146, 74139, 74148, 74152, 74153.